Ohio, 2018Damaging Wind in Ohio, August 29, 2018
August 29, 2018 · NWS PBZ · 1 event in 1 county or zone
As a strong ridge that provided heat and humidity to the area slowly pushed off to the southeast, a cold front approaching from the Ohio Valley and Great Lakes dropped to near the Mason/Dixon line by the morning of the 30th. A weak shortwave trough provided only a minor push to the boundary, tracking across northern Ohio and Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong ridge that provided heat and humidity to the area slowly pushed off to the southeast, a cold front approaching from the Ohio Valley and Great Lakes dropped to near the Mason/Dixon line by the morning of the 30th. A weak shortwave trough provided only a minor push to the boundary, tracking across northern Ohio and Pennsylvania. Showers and thunderstorms were able to form ahead of the boundary, with some wind damage noted in Coshocton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 4:01 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 29, 4:01 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
501 PM EDT Wed Aug 29 2018
.SYNOPSIS...
A cold front brings showers and thunderstorms to our region
into the night. Thursday will be cooler and less humid, with
lingering showers and storms south of Pittsburgh. Warm and humid
conditions return for Friday and this weekend, with increasing
rain chances.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Updated the near term forecast package to align with current
convective trends/timing. As of just a bit before 21z, a line
of showers/storms has entered the northern/western portions of
the cwa. The convective line will advance eastward, making it to
the Pittsburgh Metro around 23z.
(Previous discussion...)
The line should then start to fade thereafter as instability is
lost, and have PoPs ramping down accordingly as the front sinks
into our area. The surface low/mid-level wave remain well off
to the north, and so there should be little forcing to sustain
activity overnight, and expect only a few scattered showers to
remain near the Mason-Dixon line by sunrise.
SPC has maintained a marginal severe risk across roughly the NW
two-thirds of the CWA, and believe that this is an appropriate
characterization of the threat. Bulk shear will be fairly weak
with the forcing off to the north, which should limit overall
storm organization somewhat. Still, a few strong to severe wind
gusts remain possible in any short line segments in the larger
prefrontal structure, with sufficient DCAPE to allow for a
downburst or two. Plus, while storms will be capable of
downpours with high PWAT pooling on the front, storm motion
should preclude much of a flooding threat, save for any training
situations that could occur.
Another warm and sticky night is forecast, with temperatures
remaining above climatology.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The humid air-mass will slowly drift southward on Thursday, so
a noticeable decrease in humidity is expected from north to
south. This drier air-mass will take all day to reach the far
south. With humidity remaining high through most of Thursday
south of PIT, and the front stalled over the Mid-Atlantic region
a shower or storm will be possible, south and east of PIT. Most
of this activity will fade with sunset.
On Friday, moisture continues to linger in the southeast
counties. 500 mb heights begin to rise once again as the ridge
tries to reassert itself. As a result, more scattered diurnal
activity is figured in this region.
Temperatures will be a few degrees below normal on Thursday,
before recovering back towards climatology on Friday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models are in good agreement for this period, with a ridge
setting up once again over the southeast U.S. There is some
minor disagreement in placement of the 500 mb upper high, and
therefore our overall flow pattern, particularly towards early
next week. However, it is clear that high dewpoints and above-
normal temperatures will dominate through this period, and
possibly a day or two beyond.
With our area expected to be on the north/northwest periphery of
the ridge, precipitation chances were kept each day, as capping
is uncertain and occasional waves in the fairly persistent SSW
flow aloft could provide support. Kept likely PoPs for Sunday
with a shortwave most likely to pass by then, but otherwise
tended toward a diurnal trend in shower/storm coverage each day.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR conditions continue this afternoon with gusts from 15-20kt
across the area ahead of a cold front. A line of showers and
thunderstorms is expected to swing through the region later
this evening, impacting KZZV/KFKL by 23z and on to
KPIT/KHLG/KDUJ by 30/00z. Conditions may initially clear at
sites as the front passes before ceilings and vsbys drop
overnight at most sites. KFKL and KDUJ are forecast to lower
into IFR around 08-09z. All sites should improve to VFR/MVFR by
15z Thursday.
A little uncertainty in the cloud ceilings overnight. TAFs are
currently a little higher than guidance, so could possibly see
ceilings lower than forecast. Also, storms are expected to
quickly dissipate as they shift east, so a bit of uncertainty
in whether KLBF will see -SHRA.
Outlook...
Periodic convection and associated restrictions are likely as a
series of disturbances cross the region through the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 29, 1:14 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
214 PM EDT Wed Aug 29 2018
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-WVZ001>004-012-301815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Hancock-Brooke-Ohio-Marshall-Wetzel-
214 PM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
A few strong to severe storms will be possible this afternoon and
evening as a cold front approaches. The primary threats will be from
damaging wind gusts and heavy rain that could lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-PAZ074>076-WVZ021-509>514-301815-
Garrett-Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
214 PM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kramar
In the hours before
Special weather statement, Aug 29, 3:35 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
435 PM EDT WED AUG 29 2018
PAZ007-292100-
Mercer-
435 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...
At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to 7 miles east of Orwell to
near North Bloomfield. Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Greenville... Jamestown...
Fredonia... Sheakleyville...
Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 133
and 137.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8028 4148 8014 4149 8010 4131 8023
4133 8052 4149 8052
TIME...MOT...LOC 2034Z 269DEG 37KT 4160 8067 4152 8072 4142 8085
KramarSpecial weather statement, Aug 29, 3:59 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
459 PM EDT WED AUG 29 2018
PAZ007-008-292130-
Venango-Mercer-
459 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT MERCER AND NORTHWESTERN VENANGO COUNTIES...
At 459 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harmonsburg to Atlantic to near
Vienna Center. Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Hermitage... Sharon...
Grove City... Franklin...
Sharpsville... Greenville...
Sugarcreek... Farrell...
Mercer... Stoneboro...
West Middlesex... Polk...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 114 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 26.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4162 7975 4145 7972 4114 8011 4115 8052
4136 8052 4149 8041 4148 8013 4149 8000
4160 7983 4162 7983
TIME...MOT...LOC 2059Z 274DEG 38KT 4164 8036 4149 8033 4128 8059
KramarLocal storm report, Aug 29, 5:02 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 1 WNW SCHOFIELD CORNERS 41.43N 80.18W
08/29/2018 MERCER PA 911 CALL CENTER
TREES DOWN NEAR GRAVATT ROAD AND BACHOP ROAD
&&
EVENT NUMBER PBZ1803400
SKHLocal storm report, Aug 29, 5:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG UTICA 41.43N 79.96W
08/29/2018 VENANGO PA 911 CALL CENTER
TREES DOWN ALONG WATERLOO ROAD AND ACROSS THE TOWN OF
UTICA.
&&
EVENT NUMBER PBZ1803401
SKHThunderstorm Wind, Coshocton
- When
- August 29, 5:07 PM EST
- Where
- Coshocton County, Cooperdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 40.220, -82.070
According to the county Department of Highways, trees were blown down on State Route 60.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, August 29, 2018$746,000 · 2 events
- Flash Flooding and Flooding in Missouri, August 29 to 31, 2018$20,000 · 1.75 in hail · 52 events
- Damaging Winds in New York, August 29, 2018$45,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 29, 2018$21,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018$17,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, August 29 to 31, 2018$8,000 · 50 kt wind · 17 events
- Damaging Wind in Florida, August 29, 2018$20,000 · 1 event
- Heat in Maryland, August 29, 20188 events
- Heat in Virginia, August 29, 20186 events
- Damaging Winds in Ohio, August 29, 2018$12,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780006.